California, 2019

Flooding in California, May 9 to 10, 2019

May 9 to 10, 2019 · NWS HNX · 7 events in 1 county or zone

A cold low pressure system dropped southwestward from the northern Rocky Mountain region through the Great Basin on May 9 and into central California by the morning of May 10 which destabilized the airmass over the area and produced showers and thunderstorms across the area. This low then slowly moved southward through central California during the morning of May 10 which resulted in locally…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

A cold low pressure system dropped southwestward from the northern Rocky Mountain region through the Great Basin on May 9 and into central California by the morning of May 10 which destabilized the airmass over the area and produced showers and thunderstorms across the area. This low then slowly moved southward through central California during the morning of May 10 which resulted in locally heavy rainfall over Tulare and Kern Counties. Precipitation amounts varied due to the convective nature of the precipitation. A few locations over the higher elevations in Tulare and Kern County picked up over an inch of rainfall. Most locations in the San Joaquin Valley picked up less than a quarter inch of rainfall although several stations in the Bakersfield area picked up between a quarter inch and a half inch of rain. The most noticeable impacts from the thunderstorms were several reports of roadway flooding in the Bakersfield area which led to some brief road closures, and some reports of nuisance flooding and small hail in the mountains and Kern County Deserts. Some light snow fell over the higher elevations of the Southern Sierra Nevada with several stations above 8000 feet picking up between 3 and 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at May 9, 2:11 PM PST, 8 hours 14 minutes earlier.

Area forecast discussion, May 9, 2:11 PM PST, 8 hours 14 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
311 PM PDT Thu May 9 2019

.SYNOPSIS...
A low pressure system will drop southward from the northern Rocky
Mountain region into our area by this evening and bring unsettled
showery conditions to the central CA interior by this afternoon
and much cooler temperatures by Friday. Thunderstorms will be
possible across our area today and again on Friday.

&&

.DISCUSSION...
Showers and thunderstorms developed over the Sierra Nevada this
afternoon as upper level energy drops south from the Great Basin.
Radar estimated high rain rates over half inch per hour with the
stronger storms. Storms are moving very slow with a weak mid
level storm flow. This will increase the threat of flooding over
parts of the southern sierra through the evening. Satellite
precipitable water estimates are fairly high across the district
near three quarters of an inch which is 2-3 sigmas above normal.
These high PW remains across central CA through saturday. Snow
levels starting fairly high near 9kft will increase the likelihood
of flooding in the sierra rivers and streams with rain on top of the
sierra snowpack. The snow levels lower to near 7500 feet towards
by Friday morning 12z Friday and start to rise Friday afternoon.
Will continue with a winter weather advisory as several inches of
accumulating snow will be probable over the high sierra country.
Higher resolution models indicate the focus for precipitation
shifting into the south valley and Tehachapi Mountains overnight
into Friday morning with the upper low moving slowly south and
closing off over the central valley tonight, then moving to near
point conception Friday afternoon. This should favor the south
valley for rainfall as storms could move off the sierra and
tehachapi mountains as the storm steering flow turns NE to E.
Convective storms development will favor the Kern County area
Friday afternoon and evening as the low moves over the Channel
Islands. A few storms may be possible towards the Tehachapis
Saturday with day time instability and the low finally moving
onshore through Baja.

A ridge builds from the Pacific over North CA for early next week
bring a dry and warming trend. A Pacific trough is progged to
reach the western Conus coast by the middle of next week which may
bring another round of cooler temperatures and unsettled weather
across central CA.

&&

.AVIATION...
An incoming low pressure system will produce scattered showers at
times through the next 24 hours. Isolated afternoon and evening
thunderstorms are possible across the central CA interior through
06Z Friday and again after 18Z Friday. This will create areas of
mountain obscuring IFR over the Sierra and Kern County mountains,
while areas of MVFR with local IFR conditions can be expected in the
San Joaquin Valley and desert areas. Otherwise, VFR conditions are
expected during the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Weather Advisory until 11 PM PDT Friday ABOVE 8000 FEET
FOR THE CAZ192>194.

&&

public...MV
avn/fw...BS
synopsis...MV

weather.gov/hanford

In the hours before

Special weather statement, May 9, 5:56 PM PST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
656 PM PDT THU MAY 9 2019

CAZ194-195-100245-
Lake Isabella CA-Sequoia Kings CA-
656 PM PDT THU MAY 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KERN AND
SOUTHEASTERN TULARE COUNTIES UNTIL 745 PM PDT...

At 656 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles east of East Porterville, or 26 miles east of Porterville,
moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Johnsondale, Uhl, Pascoes and Kernville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3581 11868 3606 11864 3602 11830 3577 11835
TIME...MOT...LOC 0156Z 281DEG 9KT 3593 11859

ab
Special weather statement, May 9, 6:13 PM PST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
713 PM PDT THU MAY 9 2019

CAZ190-192-100300-
Central Sierra CA-Central Sierra Foothills CA-
713 PM PDT THU MAY 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARIPOSA...CENTRAL MADERA
AND NORTHERN FRESNO COUNTIES UNTIL 800 PM PDT...

At 711 PM PDT, trained weather spotters reported a strong
thunderstorm, producing pea sized hail, near Bootjack, or 8 miles
southwest of Yosemite South Entrance, moving to the south at around
15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Yosemite South Entrance, Oakhurst, Yosemite Lakes, Bootjack, Metcalf
Gap, Batterson, Fish Camp, Wawona, Coarsegold, Bass Lake, Jerseydale,
Ahwahnee, Mariposa Grove and Auberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3760 11994 3763 11964 3712 11949 3709 11981
TIME...MOT...LOC 0211Z 354DEG 32KT 3745 11976

BS
Local storm report, May 9, 6:16 PM PST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
716 PM PDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             PONDEROSA               36.11N 118.53W
05/09/2019  E0.25 INCH       TULARE             CA   TRAINED SPOTTER

            A TRAINED STORM SPOTTER REPORTED PEA SIZED
            HAIL IN PONDEROSA AT 708 PM PDT.

&&
Local storm report, May 9, 6:43 PM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
743 PM PDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     DEBRIS FLOW      5 NNW MIDPINES          37.61N 119.97W
05/09/2019                   MARIPOSA           CA   LAW ENFORCEMENT

            THE CALIFORNIA HIGHWAY PATROL REPORTED THAT
            CALTRANS DISTRICT 10 IS CLOSING STATE ROUTE
            140 NEAR BEAR CREEK DUE TO DEBRIS FLOW
            FLOODING.

&&
Special weather statement, May 9, 7:28 PM PST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
828 PM PDT THU MAY 9 2019

CAZ193-194-100415-
Sequoia Kings CA-North Kings River CA-
828 PM PDT THU MAY 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRESNO COUNTY UNTIL
915 PM PDT...

At 827 PM PDT, Doppler radar was tracking a strong thunderstorm 28
miles southwest of North Lake Campground, or 30 miles west of South
Lake, moving southeast at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Lake Wishon, Wishon Dam, West Woodchuck Meadow and Dinkey Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3700 11918 3711 11909 3702 11885 3689 11895
TIME...MOT...LOC 0327Z 299DEG 11KT 3703 11908

BS
Local storm report, May 9, 10:25 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1125 PM PDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             WOFFORD HEIGHTS         35.71N 118.46W
05/09/2019  E0.25 INCH       KERN               CA   BROADCAST MEDIA

            PEA SIZED HAIL WAS OBSERVED IN WOFFORD
            HEIGHTS AT 10:05 PM PDT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Kern

When
May 9, 10:25 PM PST to May 10, 12:30 AM PST
Where
Kern County, 0.69 mi WSW of Edison to 0.77 mi SW of Edison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.348, -118.882

California Highway Patrol reported roadway flooding along State Route 58 at Edison Rd.

Flood, Kern

When
May 10, 3:30 AM PST to 10:30 AM PST
Where
Kern County, 0.54 mi ENE of Ribier to 0.59 mi NNE of Ribier
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.252, -118.861

Kern County Emergency Manager reported Malaga Rd. closed between Di Giorgio Rd. and Mountain View Rd. were closed due to flooding.

Flood, Kern

When
May 10, 7:14 AM PST to 10:14 AM PST
Where
Kern County, 0.45 mi NNE of Wible Orchard to 0.47 mi NNE of Wible Orchard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.336, -119.017

California Highway Patrol reported traffic was not able to get through the intersection of Southgate Dr. and South Chester Ave. in Bakersfield due to roadway flooding.

Flood, Kern

When
May 10, 7:30 AM PST to 10:30 AM PST
Where
Kern County, 0.77 mi ESE of Lakeview to 0.88 mi E of Lakeview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.096, -119.107

Kern County Emergency Manager reported Copus Rd. between Old River Rd. and Interstate 5 were closed due to flooding.

Flood, Kern

When
May 10, 7:30 AM PST to 10:30 AM PST
Where
Kern County, 2.19 mi NNW of Ribier to 2.15 mi WNW of Ribier
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.281, -118.880

Kern County Emergency Manager reported Edison Rd. closed between Di Giorgio Rd. and Mountain View Rd. were closed due to flooding.

Flood, Kern

When
May 10, 9:28 AM PST to 7:30 PM PST
Where
Kern County, 5.06 mi WSW of Wasco to 5.17 mi SW of Wasco Kern Co Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.560, -119.405

California Highway Patrol reported Kimberlina Rd. was impassible between Scofield Ave. and Jumper Ave. due to flooding.

Flood, Kern

When
May 10, 3:12 PM PST to 9:30 PM PST
Where
Kern County, 1.06 mi NNW of Cantil to 1.9 mi WSW of Randsburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.313, -117.980

California Highway Patrol reported flooding due to heavy rain along Red Rock-Randsburg Rd. between State Route 14 and US 395. The road was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812237, 812238, 812239, 812240, 812241, 812242, 812243.